Colorado, 2012

Winter Storm and Winter Weather in Colorado, February 27 to 29, 2012

February 27 to 29, 2012 · NWS GJT · 17 events in 17 counties and zones

A vigorous Pacific trough produced heavy snowfall to portions of western Colorado. This storm event began to impact western Colorado late on February 27th and lingered into the early morning areas of February 29th at some locations.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous Pacific trough produced heavy snowfall to portions of western Colorado. This storm event began to impact western Colorado late on February 27th and lingered into the early morning areas of February 29th at some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 27, 3:28 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 27, 3:28 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 PM MST MON FEB 27 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 328 PM MST MON FEB 27 2012

MODELS STILL IN GOOD AGREEMENT FOR THE UPCOMING STORM THOUGH THEY
DO PUSH BACK START OF PRECIP BY ABOUT 3 HOURS OR SO. VIS SATELLITE
SHOWS WELL-DEFINED BAROCLINIC LEAF STRETCHING ACROSS GREAT BASIN
AND JUST TOUCHING NERN UT/NWRN CO BEFORE MOVING INTO WY. UPPER
LEVEL SUPPORT CONTINUES TO REMAIN IMPRESSIVE AS Q-VECTORS AND
DIVERGENCE CONTINUE TO AID VERTICAL VELOCITIES. IN FACT...MODELS
SHOW POSSIBILITY FOR A FEW RUMBLES OF THUNDER THIS EVENING INTO
TONIGHT AS LAPSE RATES INCREASE AND CORRESPONDING STABILITY
DECREASES POSSIBLY ALLOWING SOME LOW- TOP THUNDERSTORMS TO FORM.
FORECAST FOLLOWS SUIT WITH ISOLD CHCS. GUSTY WINDS ALREADY BEING
REPORTED ABOVE TIMBERLINE IN THE SAN JUANS AND EXPECT THIS TREND
TO CONTINUE AND SPREAD NRWD AS JET SUPPORT AND TIGHTENING GRADIENT
AHEAD OF SFC LOW PRESSURE GETS CLOSER.

CURRENT HIGHLIGHTS LOOKING GOOD BARRING THE SLIGHT PUSH FORWARD
IN TIME. MADE NO CHANGES WITH HEAVIEST SNOW OCCURRING FOR THE
CENTRAL AND SOUTHERN MTNS FROM MIDNIGHT TONIGHT THROUGH TUESDAY
MORNING. EXPECT THE NRN MTNS TO SEE HEAVIER PRECIP PICK UP A FEW
HOURS BEFORE SUNRISE. ONCE PRECIP STARTS...IT IS EXPECTED TO
CONTINUE...ALBEIT LIGHTER...THROUGH WED MORNING.

REMAINING AREAS GENERALLY SOUTH OF INTERSTATE 70 WILL SEE A MOSTLY
RAIN EVENT WITH SOME SNOW MIXED IN FROM TIME TO TIME AS SOUTHERLY
WINDS KEEP TEMPS ABOVE FREEZING BEFORE DROPPING AFTER COLD FRONTAL
PASSAGE TUESDAY AFTN/EVENING. THOSE AREAS NORTH OF INTERSTATE 70
WILL SEE MORE SNOW WITH SOME MINOR ACCUMULATIONS POSSIBLE.  PLENTY
OF CLOUDS ARE ALSO EXPECTED FOR ENTIRE SHORT-TERM PERIOD.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 328 PM MST MON FEB 27 2012

MODELS IN GOOD AGREEMENT THROUGH THE LONG TERM AS THE REGION REMAINS
UNDER A PROGRESSIVE PATTERN. JUST A FEW NOT-TO-BIG DIFFERENCES IN
THE TIMING AND THE SMALLER SCALE DETAILS.

A FLAT RIDGE WILL PASS OVER THE AREA ON WEDNESDAY WITH THE NEXT
STORM SYSTEM MOVING INTO BRITISH COLUMBIA AND THE NORTHWEST STATES.
BY LATE WEDNESDAY THE FLOW WILL BECOME SOUTHWEST. THE WESTERN TROUGH
WILL BE REINFORCED AS A LOW PRESSURE CENTER MOVES ALONG THE WESTERN
CANADIAN/U.S. BORDER THROUGH THU NIGHT. WHILE THE BEST ENERGY WILL
STAY TO OUR NORTH...WE WILL SIT UNDER A STRONG AND MOIST PACIFIC
FLOW. ENOUGH ENERGY WILL BRUSH THE FORECAST AREA TO RESULT IN
ANOTHER ROUND OF MOUNTAIN SNOW WITH MIXED PHASE OR RAIN IN THE
VALLEYS. THE NORTH WILL BE FAVORED THIS TIME WITH THE BEST
ENERGY/MOISTURE THERE. ACTIVITY WILL CONTINUE OVERNIGHT AND POSSIBLY
INTO FRIDAY AS ADDITIONAL IMPULSES DROP INTO THE MAIN TROUGH.

NORTHWEST FLOW WILL BECOME ESTABLISHED BY LATE FRIDAY AS THE MEAN
TROUGH POSITION SHIFTS EAST AND A RIDGE BUILDS OVER THE WEST. THE
CHANCE FOR SOME OROGRAPHIC SNOW OVER THE NORTHERN CO DIVIDE WILL
CONTINUE FRIDAY NIGHT INTO SAT...THEN DIMINISH AS THE FLOW RELAXES
AND BECOMES MORE WESTERLY LATE SAT INTO SUN. THE RIDGE FLATTENS AND
SHIFTS EAST OVER THE AREA ON MONDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY AFTERNOON) ISSUED
AT 328 PM MST MON FEB 27 2012

LOWER CLOUDS AND PRECIPITATION WILL CONTINUE TO SPREAD INTO THE AREA
FROM THE SOUTHWEST LATE THIS AFTERNOON AND THIS EVENING AS THE NEXT
STORM SYSTEM APPROACHES. SNOW SHOWERS WILL REDEVELOP AGAIN OVER THE
SAN JUAN MOUNTAINS EARLY THIS EVENING AND THEN SPREAD INTO OTHER
MOUNTAIN AREAS BY MIDNIGHT...RESULTING IN AREAS OF OBSCURATION IN
SNOW AND BLOWING SNOW. PRECIPITATION WILL ALSO BEGIN IN MANY VALLEY
AREAS THIS EVENING...WITH RAIN OR MIXED RAIN AND SNOW AT THE LOWER
ELEVATIONS. THEREFORE VFR CONDITIONS ARE EXPECTED AT ALL AIRPORTS AS
THE PERIOD BEGINS...MOUNTAIN AIRPORTS FIRST...THEN THE SOUTHERN
VALLEY AIRPORTS WILL SEE MVFR/IFR CONDITIONS DEVELOP DURING THE
EVENING. BY LATE TONIGHT AND THROUGH TUESDAY MVFR/IFR CONDITIONS
WILL BE WIDESPREAD IN RAIN AND/OR SNOW...ESPECIALLY OVER THE
MOUNTAINS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TUESDAY NIGHT FOR
     COZ003-017.

     WINTER STORM WARNING UNTIL MIDNIGHT MST TUESDAY NIGHT FOR COZ009-
     010-012-013-018-019.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 6 PM MST
     TUESDAY FOR COZ022-023.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
     TUESDAY NIGHT FOR COZ004.

UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TUESDAY NIGHT FOR
     UTZ023.

     WINTER WEATHER ADVISORY UNTIL 6 PM MST TUESDAY FOR UTZ028.

&&

SHORT TERM...TGR
LONG TERM....EH
AVIATION...EH
Hazardous weather outlook, Feb 27, 6:40 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 AM MST MON FEB 27 2012

COZ001>014-017>023-UTZ022>025-027>029-281300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
640 AM MST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE TODAY AS A STRONG WINTER STORM SYSTEM
APPROACHES FROM THE WEST. SNOW WILL DEVELOP OVER THE SAN JUAN
MOUNTAINS THIS MORNING AND SPREAD TO THE CENTRAL MOUNTAINS THIS
AFTERNOON. OCCASIONAL HEAVY SNOW WILL OCCUR TONIGHT OVER THESE
SAME MOUNTAINS. MOUNTAIN SNOW WILL BE ACCOMPANIED BY GUSTY WINDS
WITH DIFFICULT TRAVEL CONDITIONS EXPECTED OVER THE MOUNTAIN
PASSES.  SNOW LEVELS WILL LOWER TO NEAR THE VALLEY FLOORS WITH
ACCUMULATING SNOW EXPECTED IN LA PLATA AND ARCHULETA COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE IN THE MOUNTAINS BUT TAPER OFF TO SNOW SHOWERS
LATE IN THE DAY. SNOW WILL DIMINISH FROM THE WEST BY TUESDAY
EVENING AND END OVERNIGHT. STORM TOTAL ACCUMULATIONS IN THE
MOUNTAINS WILL GENERALLY RANGE FROM 6 TO 20 INCHES. SEE WINTER
WEATHER MESSAGE FOR DETAILED INFORMATION.

STRONG NORTHWEST FLOW STRENGTHENS ON THURSDAY AND BRINGS WIND
WITH A CHANCE OF SNOW ACROSS THE REGION.

FRIDAY AND SATURDAY...A SLIGHT CHANCE OF SNOW WILL PERSIST ACROSS
THE NORTHERN HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 5 winter storm. Local standard time, as filed.

Winter Storm, Northwestern San Juan Mountains

When
February 27, 5:00 PM MST to February 28, 9:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 20 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow. Highway 550 over Red Mountain Pass was closed for a period of time.

Winter Storm, Southwestern San Juan Mountains

When
February 27, 5:00 PM MST to February 28, 9:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 30 inches were measured across the area. Locally heavier amounts included 41 inches at the Silverton Mountain Ski Area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow. Highway 550 was closed for a period of time over Red Mountain Pass, Molas Pass, and Coal Bank Pass.

Winter Storm, Grand and Battlement Mesas

When
February 27, 8:00 PM MST to February 28, 11:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 28 inches were measured across the area, including 28 inches at Powderhorn Ski Area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow. Highway 65 was closed for a period of time due to the heavy snow accumulation.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
February 27, 8:00 PM MST to February 28, 7:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 12 inches were measured across the area. Locally heavier amounts included 15 inches at a house located 15 miles west of Montrose, and 15 inches at the Columbine Pass SNOTEL site. Wind gusts of 35 to 50 mph produced localized blizzard conditions and snow drifts 2 to 3 feet deep. Highway 62 over Dallas Divide was closed for a period of time.

Winter Storm, Flattop Mountains

When
February 27, 9:00 PM MST to February 29, 3:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 16 inches were measured across the area. Locally heavier amounts included 21 inches at the Bison Lake SNOTEL site. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, San Juan River Basin

When
February 27, 10:00 PM MST to February 29, 3:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches were measured across the area, with locally heavier amounts up to 10 inches. Wind gusts of 15 to 30 mph produced localized blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
February 27, 11:00 PM MST to February 29, 5:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall accumulations of 8 to 18 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Central Yampa River Basin

When
February 27, 11:00 PM MST to February 28, 10:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 5 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Elkhead and Park Mountains

When
February 28, 12:00 AM MST to February 29, 12:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall accumulations of 7 to 12 inches were measured across the area. Locally heavier amounts included 13 inches at the Elk River and Lynx Pass SNOTEL sites. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
February 28, 12:00 AM MST to 10:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 11 inches were measured across the area.

Winter Weather, Roan and Tavaputs Plateaus

When
February 28, 1:00 AM MST to 10:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 8 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Animas River Basin

When
February 28, 2:00 AM MST to 5:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches were measured across the area. Locally higher amounts up to 7 inches were measured in the Bayfield area. Wind gusts of 15 to 25 mph produced localized blowing and drifting snow.

Winter Weather, Four Corners / Upper Dolores River Basin

When
February 28, 2:00 AM MST to 5:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 4 inches were measured across the area. Locally heavier amounts included 6 inches at Mesa Verde National Park. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Central Colorado River Basin

When
February 28, 3:00 AM MST to 8:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches were measured across the area. Locally heavier amounts included 10 inches on the southeast edge of Eagle. Wind gusts of 15 to 25 mph produced localized blowing and drifting snow. I-70 was closed in Glenwood Canyon and at Eagle for a period of time.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 28, 4:00 AM MST to February 29, 7:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 12 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
February 28, 4:00 AM MST to 9:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches were measured across the area. Locally heavier amounts include 8 inches at Black Canyon of the Gunnison National Park and 7 inches near Cimmaron. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Winter Weather, Debeque to Silt Corridor

When
February 28, 8:00 AM MST to 5:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall accumulations around 3 inches were measured across most of the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370398, 370399, 370395, 370401, 370394, 370403, 370397, 370404, 370393, 370407, 370400, 370402, 370409, 370406, 370396, 370408, 370405.